Alert archive / Georgia / River Flood Warnings in 2013
River Flood Warning 85, NWS Tallahassee, FL
NWS Tallahassee, FL issued this river flood warning at Aug 18, 2013, 4:18 PM EDT for Decatur County, Miller County, Seminole County, Georgia. It took effect at Aug 19, 2013, 1:17 AM EDT. It was in force for 49 hr.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2013, 4:18 PM EDT (20:18 UTC)
- In effect from
- Aug 19, 2013, 1:17 AM EDT
- Expired
- Aug 21, 2013, 2:01 AM EDT
- In force
- 49 hr
- Issued by
- NWS Tallahassee, FL
- Flood severity
- Minor
Counties Decatur County, GA, Miller County, GA, Seminole County, GA
The radar
The Tallahassee radar (KTLH), 76 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Spring Creek near Iron City (CR 16) (IRCG1). The gauge peaked at 16.79 ft at Aug 19, 2013, 10:00 PM EDT.
- Action stage
- 12 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 22 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02357000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
278 WGUS42 KTAE 182018 FLWTAE FLOOD WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 418 PM EDT SUN AUG 18 2013 ...THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN GEORGIA... SPRING CREEK NEAR IRON CITY (CR 16) AFFECTING DECATUR...MILLER AND SEMINOLE COUNTIES PRECAUTIONARY/PREPAREDNESS ACTIONS... ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN. FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT CONDITIONS AND CLICK ON YOUR RIVER POINT. && GAC087-201-253-192018- /O.NEW.KTAE.FL.W.0085.130819T0517Z-130820T0236Z/ /IRCG1.1.ER.130819T0517Z.130819T1100Z.130819T2036Z.NO/ 418 PM EDT SUN AUG 18 2013 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * FLOOD WARNING FOR THE SPRING CREEK NEAR IRON CITY (CR 16). * FROM LATE TONIGHT TO MONDAY EVENING...OR UNTIL THE WARNING IS CANCELLED. * AT 4:00 PM SUNDAY THE STAGE WAS 15.0 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 16.0 FEET. * FORECAST...THE RIVER WILL RISE 16.3 FEET BY TOMORROW MORNING. * IMPACT...AT 16.0 FEET...SPRING CREEK BEGINS TO OVERFLOW LOW LYING AREAS. $$
2 follow-up statements
878 WGUS82 KTAE 200218 FLSTAE FLOOD STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1018 PM EDT MON AUG 19 2013 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN GEORGIA... SPRING CREEK NEAR IRON CITY (CR 16) AFFECTING DECATUR...MILLER AND SEMINOLE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN. FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT CONDITIONS AND CLICK ON YOUR RIVER POINT. && GAC087-201-253-210218- /O.EXT.KTAE.FL.W.0085.000000T0000Z-000000T0000Z/ /IRCG1.1.ER.130819T0218Z.130821T0000Z.000000T0000Z.NO/ 1018 PM EDT MON AUG 19 2013 THE FLOOD WARNING CONTINUES FOR THE SPRING CREEK NEAR IRON CITY (CR 16). * UNTIL FURTHER NOTICE...OR UNTIL THE WARNING IS CANCELLED. * AT 10:00 PM MONDAY THE STAGE WAS 16.8 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 16.0 FEET. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 17.2 FEET BY TOMORROW EVENING. ADDITIONAL RISES MAY BE POSSIBLE THEREAFTER. * IMPACT...AT 18.0 FEET...FLOOD WATERS APPROACH HOMES NEAR YATES ROAD AND SMITH LANDING. $$
387 WGUS82 KTAE 210601 FLSTAE FLOOD STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 201 AM EDT WED AUG 21 2013 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN GEORGIA... SPRING CREEK NEAR IRON CITY (CR 16) AFFECTING DECATUR...MILLER AND SEMINOLE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN. FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT CONDITIONS AND CLICK ON YOUR RIVER POINT. && GAC087-201-253-210631- /O.CAN.KTAE.FL.W.0085.000000T0000Z-130821T0601Z/ /IRCG1.1.ER.130819T0218Z.130820T0445Z.130821T0230Z.NO/ 201 AM EDT WED AUG 21 2013 THE FLOOD WARNING IS CANCELLED FOR THE SPRING CREEK NEAR IRON CITY (CR 16). * AT 1:45 AM WEDNESDAY THE STAGE WAS 15.9 FEET. * THE RIVER FELL BELOW FLOOD STAGE AT 10:30 PM TUESDAY. * FLOOD STAGE IS 16.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 15.0 FEET BY TOMORROW MORNING. * IMPACT...AT 16.0 FEET...SPRING CREEK BEGINS TO OVERFLOW LOW LYING AREAS. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Aug 18, 4:00 PM EDT, 18 minutes earlier.
Area forecast discussion, Aug 18, 4:00 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 400 PM EDT Sun Aug 18 2013 .NEAR TERM [through Tonight]... Numerous showers and thunderstorms have developed across the area early this afternoon along a warm front that extends eastward along the Gulf coast from a mesoscale area of low pressure near coastal Mississippi. With precipitable water values around 2.10" (according to GOES Blended TPW), some of the rain bands and storms have been very efficient rain producers. Model guidance shows most of the convection peaking prior to 22-00 UTC, with a diminishing trend around that time and into the evening hours. One exception may be in the eastern part of our area where storms that have developed along the Atlantic sea breeze will approach late this afternoon. These could potentially linger longer into the evening, but after 06 UTC most of the convection should shift over the coastal waters. With respect to the Flash Flood Watch, we expanded the watch to cover the entire forecast area and extended the valid time through tomorrow (Monday). This was due to several factors, including: (1) multiple reports of existing high water levels in low-lying areas and near bodies of water, (2) high soil moisture even in areas that don't currently have standing water, (3) moist environment with PWATs in excess of 2 inches, AND (4) expected high coverage of showers and thunderstorms. Any additional rainfall would likely exacerbate existing flooding, and the environment is generally supportive of localized heavy rainfall and flash flooding anyway. More on the flash flooding threat in the short term section below. && .SHORT TERM [Monday through Tuesday Night]... The Flash Flood Watch was extended through Monday afternoon as there should be a high coverage of rain and thunderstorms. Also the wind field will get weaker over the next 24 hours, with storm motions on BUFKIT forecast soundings falling to 5 knots or less (both the NAM and GFS), and PWATs around 2.2 to 2.3 inches. Therefore, it's possible that thunderstorms tomorrow will be even more slow-moving than today - the heavy rainfall could be more localized but this will likely contribute to the threat of flash flooding continuing into tomorrow. High temperatures were lowered slightly as well. Tuesday looks like it could be another high coverage day for rain with light southeast flow and continued PWATs over 2 inches. However, confidence is not high enough in any particular scenario to warrant a Flash Flood Watch into that period. After Tuesday, an upper level ridge should build into the area and suppress convection more than in recent days. && .LONG TERM [Wednesday through Sunday]... The extended period will herald a shift from an enormously wet pattern to a more typical summertime pattern. The large scale pattern commences with Ern trough lifting NEWD to be progressively replaced by Atlc ridge retrograding WWD to FL/GA and remains dominant feature over SE region thru period. At surface, weak SW-NE frontal boundary bisecting our area with upstream high anchored over wrn KY. By Thurs eve, ridge builds WWD into our area allowing front to largely wash out as PWATS drop to below 2 inches. All this means SE low level flow will back to ELY. So any convection will largely be seabreeze aftn/eve driven and any seabreeze/mesoscale boundaries could ignite strong to isold pulse severe storms. Expect a mix of clouds and sun. Temperatures will be closer to normal, perhaps warming to slightly above normal by later in the week. With grounds likely to be at or near saturated from rains earlier in week, any cells mergers can produce locally heavy rain and localized flooding especially in low terrain and poorly drained areas. && .AVIATION [through 18 UTC Monday]... Showers and thunderstorms this evening will have associated MVFR or lower cigs and vsbys. Gusts to 20-25 kts may be possible with these storms. Low cigs expected to develop again overnight at TLH, DHN, ABY, and VLD similar to what was seen early this morning. && .MARINE... Winds and seas that were elevated this morning should continue to diminsh through tonight. For the remainder of the forecast, winds should be around 10 knots with seas 2 feet or less. && .FIRE WEATHER... There are currently no fire weather concerns with moist conditions in place. && .HYDROLOGY... Heavy rain has affected much of the area over the past several days, with most of the rivers, streams, and creeks seeing increased flows and levels now. Flooding will be most likely along portions of the Choctawhatchee, Shoal, Chipola, and Apalachicola Rivers, although problems along certain sections of other river systems will also be possible. Through Tuesday afternoon, we are forecasting a widespread average of 1.5 to 2.5 inches of rain. Localized amounts are likely to be at least double that, so the rainfall over the next couple days will determine whether or not flooding can develop on any additional area rivers. Based on reports from some of our counties - especially in the western Florida Panhandle which received substantial amounts of rain in July - there is already quite a bit of high water with flooding affecting some roads and infrastructure. In some places this may be due to streams and creeks, but in others it could just be due to a high water table affecting low-lying spots, ditches, and small ponds. Either way any additional rainfall would only worsen flooding conditions in these areas. This means that sections of Walton, Holmes, Washington, Bay, and Jackson Counties would be particularly susceptible to flash flooding. The most up to date, specific river forecast information can be found on the AHPS web page at: http:/water.weather.gov/ahps2/index.php?wfo=tae. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 74 87 73 90 73 / 40 70 30 50 20 Panama City 76 87 76 87 76 / 40 60 30 50 30 Dothan 72 86 72 89 72 / 50 60 30 60 30 Albany 73 87 73 90 73 / 40 60 30 60 30 Valdosta 73 88 72 90 72 / 60 60 30 50 20 Cross City 73 88 72 91 72 / 60 60 30 50 20 Apalachicola 77 87 77 86 77 / 40 50 30 50 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...FLASH FLOOD WATCH through Monday evening for all zones. GA...FLASH FLOOD WATCH through Monday evening for all zones. AL...FLASH FLOOD WATCH through Monday evening for all zones. GM...None. && NEAR TERM...Gould/Lamers SHORT TERM...Lamers LONG TERM...Block AVIATION...Moore MARINE...Lamers FIRE WEATHER...Barry HYDROLOGY...Lamers
In the hours before
Local storm report, Aug 18, 12:31 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1231 PM EDT SUN AUG 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FLOOD 3 SE SANTA ROSA BEACH 30.34N 86.20W
08/18/2013 WALTON FL EMERGENCY MNGR
ROAD PARTIALLY COLLAPSED ON NORTH SIDE AND WATER POURING
OFF SIDE OF ROAD AT 30A OVER BIG RED FISH LAKE VIA PHOTO
AND DESCRIPTION ON WALTON ALERT FACEBOOK PAGE.
&&
MOORESpecial weather statement, Aug 18, 1:08 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
108 PM EDT SUN AUG 18 2013
FLZ026-181800-
LIBERTY FL-
108 PM EDT SUN AUG 18 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LIBERTY COUNTY IN
THE FLORIDA BIG BEND...
* UNTIL 200 PM EDT
AT 106 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 13 MILES SOUTHEAST OF BLOUNTSTOWN...OR NEAR JENSEN
PLACE...MOVING NORTH AT 15 MPH.
PEOPLE IN CENTRAL LIBERTY COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER. LOCALLY HEAVY RAINFALL IS
ALSO OCCURRING WITH THIS STORM WHICH MAY CAUSE FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.
LAT...LON 3025 8501 3043 8502 3044 8500 3045 8500
3047 8499 3048 8500 3049 8499 3050 8485
3026 8482
TIME...MOT...LOC 1707Z 176DEG 13KT 3028 8492
17-GOULDLocal storm report, Aug 18, 4:05 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 PM EDT SUN AUG 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND GST 4 E PORT WASHINGTON 30.37N 86.05W
08/18/2013 M62 MPH WALTON FL TRAINED SPOTTER
62 MPH WIND GUST MEASURED BY TRAINED STORM SPOTER NEAR
HWY 331 ON SOUTHERN PORTION OF CHOCTAWHATCHEE BAY.
&&
GOULDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:05 AM EDT | Flash Flood Watch | TAE | Baker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more | 38 hr |
| Aug 18, 5:09 PM EDT | River Flood Warning | TAE | Grady, Thomas | 6 days |
Nearby
River Flood Warnings in Georgia, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.